Iowa, 2008

Flash Flood and Hail in Iowa, June 5, 2008

June 5, 2008 · NWS DVN · 8 events in 5 counties and zones

A thunderstorm complex moved northeast across east central and northeast Iowa as well as northwest Illinois during the morning of June 5 along and northwest of a warm front pushing into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A thunderstorm complex moved northeast across east central and northeast Iowa as well as northwest Illinois during the morning of June 5 along and northwest of a warm front pushing into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 2:28 PM CST, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 2:28 PM CST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT WED JUN 4 2008

.SYNOPSIS...
A WARM FRONT BOUNDARY DRAPED ACROSS THE SOUTHERN AREAS OF THE CWA
THIS AFTERNOON...WHICH HAS BEEN SLOWLY OOZING NORTH TODAY.  WE ARE
WATCHING FOR CONVECTION TO DEVELOP ALONG THIS BOUNDARY.  SUNSHINE
HAS BEEN ENHANCING THE TEMPERATURES...AND ALSO THE INSTABILITY SOUTH
OF THIS BOUNDARY WITH STILL RELATIVELY COOL CONDITIONS NORTH OF THE
BOUNDARY.   ..LE..

&&

.SHORT TERM...TONIGHT AND THURSDAY...
TONIGHT TO BE VERY BUSY...ESPECIALLY FOR AREA WEST OF THE FORECAST
AREA. THIS EVENING WILL BE LOOKING MORE AT MORE SCATTERED CONVECTION
IN THE CWA THAT CAN DEVELOP ALONG OUR BOUNDARY AS IT SLOWLY SHIFTS
NORTH ACROSS THE AREA.  THE MAIN FOCUS FOR CONVECTION THIS EVENING
WILL BE OUT IN EASTERN NEBRASKA...BUT THIS WILL MOVE OUR DIRECTION
OVERNIGHT TONIGHT AS THE LOW LEVEL JET SLOWLY TILTS EAST OVERNIGHT.
BY 12Z THURSDAY...THERE WILL BE AN IMPRESSIVE AREA OF CONVERGENCE
WITH A 50KT JET RUNNING FROM OKLAHOMA TO NORTHERN MISSOURI.  OUR
IOWA COUNTIES APPEAR TO BE UNDER THE GUN FOR HEAVY RAINFALL WITH
THIS CONVECTION TONIGHT...WITH ILLINOIS AND MISSOURI COUNTIES ALSO
AT RISK IF THE CONVECTION CAN PROPAGATE FAR ENOUGH EAST.  WE HAVE
GONE WITH A FLASH FLOOD WATCH FOR TONIGHT...ESPECIALLY WITH MOST
LOCATIONS STILL HAVING WATER STANDING ABOUT AFTER RECENT BOUTS OF
RAINFALL.   THURSDAY THE BOUNDARY GETS FAR ENOUGH NORTH AND BRINGS
IN A CAP BY MID MORNING...SO HAVE GONE WITH A NEARLY DRY  FORECAST
FOR THURSDAY AND THURSDAY EVENING.  WILL BE RATHER WARM WITH
FILTERED SUNSHINE.    ..LE..

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
THURSDAY NIGHT AND FRIDAY THE SURFACE LOW MOVES NORTH ALONG THE HIGH
PLAINS...BUT PUSHES A COLD FRONT TOWARDS THE FORECAST AREA.  AT THIS
TIME...THE MODELS ARE SHOWING A MORNING FROPA FOR THE CWA...WHICH
COULD REALLY REDUCE THE SEVERE THREAT FOR THE FORECAST AREA.  SHOULD
THE FRONT DELAY BY ONLY A FEW HOURS...THE SEVERE THREAT COULD BE FAR
MORE SIGNIFICANT.  THIS WILL NEED TO BE WATCHED CAREFULLY.  ..LE..

SATURDAY THROUGH NEXT WEDNESDAY...
THIS PERIOD IS FRAUGHT WITH COMPLICATIONS...THE MAIN ONE BEING MAJOR
MODEL DIFFERENCES BETWEEN THE ECMWF...THE GFS...THE UKMET...AND THE
CANADIAN MODELS ESPECIALLY IN THE MONDAY TUESDAY TIME FRAME WITH THE
POSITION OF A TROUGH/RIDGE/TROUGH TRIO OVER THE CENTRAL AND WESTERN
NORTH AMERICA.  HAVE USED HPC PRODUCTS PRETTY HEAVILY...AT LEAST IN
PART TO AVOID INCONSISTENCIES WITH NEIGHBORS.  THUS...WE ARE LOOKING
AT PRECIPITATION CHANCES SATURDAY THROUGH EARLY TUESDAY...FOCUSING
MAINLY ON THE NORTHERN PORTION OF THE FORECAST AREA.  TEMPERATURES
WILL BE VERY WARM...IN THE MID AND UPPER 90S THROUGH THIS PERIOD.
WEDNESDAY THE FRONT RESPONSIBLE FOR THE FOUR DAYS OF PRECIPITATION
CHANCES LOOKS LIKE IT MIGHT MANAGE TO SHIFT NORTH...AND HAVE GONE
DRY AND WARMER FOR NOW.   ...LE...

&&

.AVIATION...
IFR CIGS AND SOME VSBYS DUE TO FOG AND HAZE NORTH OF A WARM FRONT
CURRENTLY IMPACTING THE CID...DBQ AND MLI TERMINALS...WILL CONTINUE
TO IMPROVE TO MAINLY MVFR CRITERIA BY 22Z THIS AFTERNOON. THE DBQ
TERMINAL WILL HAVE THE SLOWEST RECOVERY OF IMPROVING CIGS NOT TIL
23-00Z OR SO WITH MIXING EAST-SOUTHEAST LLVL FLOW INCREASING NORTH
OF WARM FRONT. FORCING ON THE BOUNDARY WILL INDUCE SCTRD
THUNDERSTORMS IN THE VCNTY OF BOTH THE BRL AND MLI SITES FROM
23Z-03Z OR SO...SOME MAY BE STRONG. AS AN EXPECTED STORM COMPLEX
DEVELOPS TO THE WEST ACRS THE NEB/KS/IA/MO QUAD-STATE REGION AND
THEN PROPAGATES ALONG AND NORTH OF THE WARM FRONT/TRYING TO MIGRATE
NORTHWARD ACRS IA AND NW IL/...A MORE WIDESPREAD THREAT FOR MVFR AND
BOUTS OF IFR CONDITIONS WILL IMPACT THE CID...DBQ AND POSSIBLY THE
MLI TERMINALS AFTER 05Z AND INTO THU MORNING. THE BRL TERMINAL MAY
BE SOUTH OF MOST OF THE LATE NIGHT ACTIVITY IN THE WARM SECTOR AND
BATHED IN BREEZY SOUTH WINDS INTO THU AM.     ..12..

&&

.HYDROLOGY...
BUSY DAY HYDRO-WISE AGAIN TODAY...WITH NEARLY CONTINUOUS RIVER
FORECAST UPDATES AS WELL AS AN EMERGENCY MANAGER CONFERENCE CALL FOR
LOCATIONS FROM THE MISSISSIPPI RIVER WESTWARD. INITIAL CONCERN...
INCLUDING TONIGHT..IS POTENTIALLY HEAVY RAINFALL TONIGHT ESPECIALLY
NORTH OF U.S. HIGHWAY 30. TONIGHT/S QPF IS MORE CHALLENGING THAN
NORMAL GIVEN THE COMPETING FACTORS. SOME FACTORS SUPPORT HEAVY
RAINFALL WHILE OTHERS SUPPORT LESSER RAINFALL. THE 18Z HPC QPF LOOKS
LIKE A GOOD COMPROMISE...AND WAS USED IN MIDDAY RIVER FORECAST
UPDATES.

THE RESULT ON OUR RIVERS IS GENERALLY HIGHER FORECASTS THAN WHAT WAS
INDICATED YESTERDAY. A COUPLE LOCATIONS CHANGED FLOODING CATEGORY
FROM MINOR TO MODERATE...BUT THE MAJORITY OF LOCATIONS REMAINED
WITHIN THE SAME CATEGORY.

ON THE MISSISSIPPI RIVER...FLOOD WARNINGS HAVE BEEN EXTENDED AS FAR
NORTH AS KEITHSBURG. MOST OF THE FORECAST RISE ON THE MISSISSIPPI
RIVER IS FROM ITS TRIBUTARIES IN EAST CENTRAL AND SOUTHEAST IOWA.
FROM THE QUAD CITY AREA SOUTHWARD...MODERATE WITHIN-BANK RISES ARE
EXPECTED. UPSTREAM OF THE QUAD CITIES...MINOR WITHIN-BANK RISES ARE
EXPECTED.

WE APPEAR TO BE LOCKED INTO A WET PATTERN...HOWEVER...AT LEAST
THROUGH NEXT WEEK. THUS...WE EXPECT ADDITIONAL PERIODS OF HEAVY
RAINFALL THROUGH NEXT WEEK. THIS ADDITIONAL RAINFALL WOULD EITHER
PROLONG THE FLOODING OR RESULT IN ADDITIONAL CRESTS.

..JAZ..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
     MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
     WASHINGTON.

IL...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO
     DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR CLARK-SCOTLAND.

&&

LE/12/JAZ
Hazardous weather outlook, Jun 4, 10:04 AM CST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1104 AM CDT WED JUN 4 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1104 AM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EMERGENCY MANAGER CONFERENCE CALL HAS BEEN SCHEDULED FOR 130 PM
TODAY...FOR AREAS ALONG THE MISSISSIPPI RIVER AND WESTWARD. THE
TOPIC OF THE CONFERENCE CALL WILL BE AN UPDATE ON THE FLOODING AND
SEVERE WEATHER THREATS OVER THE NEXT FEW DAYS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THROUGH TONIGHT.

A STATIONARY FRONT ACROSS NORTHERN MISSOURI AND CENTRAL ILLINOIS
WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 80 THIS
MORNING. AN ISOLATED SEVERE STORM IS POSSIBLE...ESPECIALLY SOUTH
OF HIGHWAY 34...WITH PENNY SIZE HAIL AND DAMAGING WIND GUSTS.

THE RISK OF SEVERE THUNDERSTORMS WILL SPREAD NORTH THIS AFTERNOON
AND OVERNIGHT AS THE STATIONARY FRONT...BEGINS TO MOVE NORTH AS A
WARM FRONT. THE PRIMARY SEVERE THREAT WITH THE AFTERNOON AND
OVERNIGHT STORMS WILL BE DAMAGING THUNDERSTORM WINDS AND LARGE
HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY DURING THE
LATE AFTERNOON AND EVENING HOURS.

THE POTENTIAL FOR MORE FLASH FLOODING EXISTS OVER THE AREA THROUGH
TONIGHT. HEAVY RAINS OVER THE PAST SEVERAL DAYS HAS RESULTED IN
SATURATED SOILS OVER MUCH OF THE AREA. ANY MODERATE TO HEAVY RAINS
TODAY AND TONIGHT WILL RESULT IN RAPID RUNOFF AND FLASH FLOODING.
A FLASH FLOOD WATCH IN EFFECT WEST OF A DUBUQUE IOWA...MACOMB
ILLINOIS LINE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY INTO
THURSDAY NIGHT ROUGHLY NORTH OF A LINE FROM SIGOURNEY...THROUGH
CEDAR RAPIDS...TO FREEPORT ILLINOIS. THE MAIN SEVERE WEATHER THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. A FEW NON-SEVERE
THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY FROM HIGHWAY
34 NORTH TO THIS AXIS. DUE TO HIGH LEVELS OF MOISTURE IN THE
ATMOSPHERE...THERE WILL BE A CONTINUED RISK OF HEAVY RAINFALL WITH
ANY THUNDERSTORM.

ON FRIDAY...THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE
OUTLOOK AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND HEAVY RAINFALL.
THERE IS ALSO A POTENTIAL FOR SUPERCELL THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND ISOLATED TORNADOES.

WITH THE GROUND SATURATED FROM RECENT HEAVY RAINS...ANY ADDITIONAL
HEAVY RAIN THROUGH THE PERIOD MAY LEAD TO FLASH FLOODING.

THERE IS A CHANCE FOR THUNDERSTORMS OVER ESPECIALLY THE NORTHWEST
HALF OF THE OUTLOOK AREA SATURDAY NIGHT THROUGH MONDAY. IT IS TOO
EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

MINOR TO MAJOR FLOODING WILL CONTINUE ON MANY SEVERAL EASTERN IOWA
TRIBUTARY RIVERS...WITH MINOR FLOODING ALONG THE MISSISSIPPI RIVER
FROM GLADSTONE SOUTHWARD. MORE DETAILED INFORMATION CAN BE FOUND IN
THE LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

DLF/DLS/JAZ

In the hours before

Local storm report, Jun 4, 10:27 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             PEARL CITY              42.27N 89.83W
06/04/2008  M0.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

            ALSO BRIEF HEAVY RAIN.

&&

MIKEZ
Special weather statement, Jun 5, 12:55 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 AM CDT THU JUN 5 2008

IAZ040>042-051>053-063-064-050900-
BENTON IA-BUCHANAN IA-DELAWARE IA-DUBUQUE IA-IOWA IA-JOHNSON IA-
JONES IA-LINN IA-
155 AM CDT THU JUN 5 2008

...HEAVY RAINFALL...STRONG WINDS EXPECTED BETWEEN 2 AND 4 AM...

A BROAD LINE OF STRONG THUNDERSTORMS IS MOVING SLOWLY EAST PRODUCING
TORRENTIAL HEAVY RAINS OF OVER TWO INCHES AN HOUR AND WINDS OF 30 TO
40 MPH WITH ISOLATED HIGHER GUSTS POSSIBLE.  MANY LOCATIONS...ESPECIALLY
ALONG HIGHWAY 20 MAY RECEIVE UP TO TWO INCHES OF RAIN CREATING MINOR
TO MODERATE FLOODING CONCERNS. INDIVIDUALS SHOULD SECURE LOOSE ITEMS
FROM THE STRONG WINDS.

NICHOLS

The radar

The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 07:25 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
June 5, 1:25 AM CST
Where
Benton County, 3.3 mi SE of Keystone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -92.150

A 64 mph thunderstorm wind gust was measured on a Davis weather station system about 4 miles southwest of Vinton, IA.

Thunderstorm Wind, Benton

When
June 5, 1:30 AM CST
Where
Benton County, 1.24 mi NE of Luzerne
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.910, -92.160

Wind gusts estimated to be over 60 mph lasted for several minutes as a thunderstorm passed through the Luzerne, IA vicinity during the early morning of June 5.

Thunderstorm Wind, Keokuk

When
June 5, 4:20 AM CST
Where
Keokuk County, 0.52 mi E of South English
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.450, -92.070

Wind gusts estimated to be 60 mph blew down some tree branches just east of South English, IA.

Flash Flood, Linn

When
June 5, 4:58 AM CST to 7:00 AM CST
Where
Linn County, 3.06 mi ESE of Covington to 3.11 mi SE of Covington
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.980, -91.716

Heavy rains resulted in some flash flooding of Edgewood Blvd NW in Cedar Rapids, IA during the morning of June 5. The water was 3 to 4 inches deep in places.

Thunderstorm Wind, Jackson

When
June 5, 5:10 AM CST
Where
Jackson County, 0.58 mi WNW of La Motte
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
42.304, -90.630

Wind gusts estimated to be 65 mph blew down 5 utility poles along 230th Avenue just north of La Motte, IA around 6:10 am June 5 resulting in a power outage.

Thunderstorm Wind, Jackson

When
June 5, 5:30 AM CST
Where
Jackson County, 3.31 mi WSW of Green Is
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.135, -90.391

Winds estimated to be 75 mph blew the windows out of several houses and caused some structural damage about 7 miles north of Preston, IA around 6:30 am June 5. Some trees in the vicinity were also blown down.

Thunderstorm Wind, Jackson

When
June 5, 5:30 AM CST
Where
Jackson County, 3.31 mi WSW of Green Is
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
42.135, -90.391

Winds estimated to be 75 mph caused substantial damage to a farm on 435th Avenue about 7 miles north of Preston, IA around 6:30 am June 5. A barn was blown over damaging some equipment inside and the porch on the house was heavily damaged.

Hail, Clinton

When
June 5, 5:59 AM CST
Where
Clinton County, 3.45 mi N of Clinton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.879, -90.210

Dime-size hail fell just north of the Clinton, IA city limits around 7:00 am June 5.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111544, 111546, 111549, 111555, 111556, 111562, 111570, 111564.